Iowa, 2006

Flash Flood and Hail in Iowa, March 12 to 13, 2006

March 12 to 13, 2006 · NWS DVN · 60 events in 16 counties and zones

A strong spring storm system moved from the central Plains into the Great Lakes region from 12 March to 13 March 2006. A series of upper level disturbances developed waves of thunderstorms during the afternoon and overnight hours along and north of the warm front.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$733,000
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong spring storm system moved from the central Plains into the Great Lakes region from 12 March to 13 March 2006. An initial low level jet of 30-40 knots increased to 40-50 knots after sunset on 12 March which increased the available moisture for thunderstorms and heavy rain development.A series of upper level disturbances developed waves of thunderstorms during the afternoon and overnight hours along and north of the warm front. Low freezing and wet bulb zero levels north of the warm front resulted in the storms being prolific hail producers. Outflow boundaries left over from the initial thunderstorm waves combined with the northward moving warm front provided the focus for locally heavy rainfall that lead to flash flooding in the Quad Cities metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 12, 10:31 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 12, 10:31 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1031 AM CST SUN MAR 12 2006

.UPDATE...
ATTENTION THIS MORNING AGAIN ON CONVECTIVE POTENTIAL WITH SPC HIGH
AND MODERATE RISK AREAS DELINATED THROUGH THE CWA.  16Z MSAS
ANALYSIS INDICATES SURFACE WARM FRONT STILL LINGERING OVER SOUTHERN
MO... AND ONGOING CONVECTION IN NORTHERN MO MAY INHIBIT ITS RETREAT
NORTHWARD BEYOND NORTHERN MO UNTIL LATER THIS AFTERNOON OR EARLY
EVENING.  NONETHELESS... SFC OBS INDICATE FLOW IS VEERING FAIRLY
QUICKLY AND DEWPOINTS ARE AGAIN CLIMBING.  ONGOING STORM IN NORTHERN
MO IS PRODUCING TORNADOES DESPITE BEING FED BY DEWPOINTS IN THE 40S
EARLIER AND 50S CURRENTLY... AND APPARENTLY HAS BECOME SURFACE-BASED
NORTH OF THE MAIN WARM FRONT... NEAR THE LINE WHERE WINDS VEER FROM
ENE TO ESE.  SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES 850MB WARM
FRONT OVER CENTRAL MO... AND PROFILER DATA INDICATES THAT BOUNDARY
IS SLOWLY LIFTING NORTHWARD... WITH LOW-LEVEL JET FEEDING ONGOING
STORMS.  12Z KTOP SOUNDING HAD HELICITY OF 825 M2/S2 BUT LCL AT
732MB... INDICATING AS STORMS BECOME SURFACE BASED IN THAT
AIRMASS... TORNADOES ARE LIKELY.  THUS CONVECTIVE TYPE FOR THE DAY
HINGES STRONGLY ON WARM FRONT POSITION LATER THIS AFTERNOON.

FOR TODAY... CONVECTION IN SOUTHWEST IA/NORTHERN MO MAY NICK THE CWA
AND PRODUCE AN EARLY ROUND OF SEVERE WEATHER.  EXPECT A BREAK AFTER
THIS... WHICH WILL ALLOW WARM FRONT TO RETREAT NORTHWARD.  AT THIS
TIME... EXPECT WARM FRONT WILL BE ABLE TO REACH THE MO/IA BORDER BY
22-00Z.  STORM INITIATION WILL OCCUR LATE THIS AFTERNOON BOTH IN THE
WARM SECTOR AND ALONG/NORTH OF THE WARM FRONT.  STORMS IN THE WARM
SECTOR WILL BE ABLE TO PRODUCE TORNADOES ALONG WITH HAIL AND WIND...
AS SHEAR PROFILES FAVOR ROTATING SUPERCELLS WITH MORE THAN ENOUGH
LOW-LEVEL SHEAR.  STORMS NORTH OF THE WARM FRONT WILL BE ELEVATED
BUT STILL CAPABLE OF PRODUCING SEVERE HAIL WITH A FREEZING LEVEL
NEAR 10KFT AND AMPLE MID-LEVEL INSTABILITY.

UPDATED GRIDS/ZFP/HWO OUT SHORTLY.

..MAYES..

&&

.PREVIOUS DISCUSSION...ISSUED AT 345 AM...

.SYNOPSIS...
LAST AND STRONGEST DISTURBANCE ROUNDING SW FOUR CORNERS AREAS ON FAST
90-150 KT JET.  LOW LEVEL WINDS ALREADY STRENGTHENING AHEAD OF ENERGY
IN PLAINS KEEPING INTENSE CONVECTION ONGOING IN OHIO RIVER VALLEY
BACK INTO SW MISSOURI ALONG STALLED COLD FRONT. PRESSURE FALLS
ALREADY DEVELOPING IN KS/NE AHEAD OF SE COLORADO LOW PRESSURE SYSTEM.
LOTS OF MOISTURE AVAILABLE WITH SYSTEM AS 60F AND HIGHER DEWPOINTS
AS FAR NORTH AS SOUTHERN MISSOURI.  TIMING OF MOISTURE AND ENERGY
FROM PACIFIC NORTHWEST SUGGEST RAIN AND RAIN SHOWERS TO ARRIVE SOUTH
BY LATE MORNING AND INCREASE AND INTENSIFY TO HEAVY RAIN...RAIN
SHOWERS AND STORMS ENVELOPING ALL OR NEARLY ALL FORECAST AREA BY LATE
PM. POSITION OF 850 UPPER FRONT...IMPINGING LOW LEVEL JET OF 40-45
KTS AND WBZ VALUES OF 9-10K AGL SUGGEST LARGE HAIL POTENTIAL OVER ALL
AREA BY LATE PM AND THIS EVENING IN STRONGEST STORMS ALONG BOUNDARY
AS WARM FRONT APPROACHES IN INTENSE OVERRUNNING.

&&

.DISCUSSION...
ALL SOLUTIONS SHOW ENHANCED STRONG EAST SFC WINDS OFF LAKE MICHIGAN
THAT IS A KEY LOCAL EFFECT THAT AIDS IN GENERATING HEAVY QPF OVER
MUCH OF AREA. UKMET BEST AT HANDLING THIS AND THIS MODEL ALSO IS
HANDLING BEST ONGOING CONVECTION TONIGHT...NAM QPF IS WAY UNDER-DOING
TRAINING OF STORMS ALONG COLD FRONT BY A FACTOR OF 10.  GFS SLIGHTLY
BETTER THAN NAM BUT TOO FAR NORTH.  ADDED SEVERE WORDING AND HEAVY
RAINS DUE TO INTENSE LOW LEVEL CONVERGENCE AND 60 PLUS DEWPOINTS
CRASHING INTO BOUNDARY. SIMILAR EVENTS SUGGEST WIDESPREAD .5 TO 1+
INCH AMOUNTS AND ISOLATED 2 TO 3 PLUS INCH AMOUNTS POSSIBLE IN
TRAINING OF PRECIPITATION AS SEEING NOW TO SE OF OUR AREA. INSPECTION
OF ALL SOLUTIONS SUPPORT SEVERE VERBIAGE FOR STORMS WITH LARGE HAIL
MOST SIGNIFICANT RISK. CHALLENGE FOR ANYTHING BEYOND HAIL OVER OUR
REGION IS WHEN WARM FRONT ENTERS AND MOVES ACROSS AREA THIS EVENING.
POSSIBLE BOUNDARY TO ENTER SOUTH COUPLE ROWS OF COUNTIES TOWARD
SUNSET AND IF WARM SECTOR IS DRY ENOUGH WHICH SEEMS MARGINAL AT
BEST...COULD SEE SUPERCELLS MOVE IN EARLY ENOUGH IN EARLY EVENING FOR
THREAT FOR TORNADOES AND DAMAGING WINDS. PASS THIS CONCERN TO DAY
SHIFT AS RIGHT NOW TENDENCIES SUPPORT THREAT...IF ANY...TO BE ALONG
TO SOUTH OF HIGHWAY 34 FOR WINDS OR TORNADOES.

THIS IS NOTEWORTHY BECAUSE STORM PREDICTION CENTER...SPC... HAS
ALMOST ALL OF THE AREA IN A HIGH RISK FOR SEVERE WEATHER TODAY.  A
HIGH RISK IS DEFINED AS A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED,
WITH GREAT COVERAGE OF SEVERE WEATHER AND ENHANCED LIKELIHOOD OF
EXTREME WEATHER.  EXPECT 20 OR MORE TORNADOES WITH AT LEAST 2 OF THEM
RATED F3 OR GREATER OR NUMEROUS HIGHER END WIND EVENTS OF 80+ MPH.
WILL BE DISCUSSING OUTLOOK LATER WITH SPC AND REVIEW ABOVE THOUGHTS.
AGAIN...MAIN CONCERN IS IF AREA TO SEE WARM SECTOR ARRIVAL WITH DRIER
AIR ARRIVING TO ENHANCE TORNADIC AND DAMAGING STRAIGHT LINE WIND
THREAT LATE PM AND THIS EVENING.  RIGHT NOW...MARGINAL AT BEST AND
ONLY IN SOUTH 1/4 TO 1/3 AREA AT MOST.  TOUGH CALL WITH DYNAMICS OF
SYSTEM AND FOR DAY SHIFT.

USING BLEND OF UKMET/ECMWF/GFS SUGGEST HEAVIEST PRECIPITATION TO MOVE
NORTHEAST OF AREA BY EARLY OVERNIGHT HOURS.

MONDAY...COLDER AIR ARRIVES ON BRISK AND GUSTY NW WINDS OF 15 TO 30+
MPH WITH FALLING TEMPS DURING DAY.  SOME LIGHT RAIN AND SNOW TO
ARRIVE FROM BACK EDGE OF WRAP AROUND MOISTURE BUT ANY PRECIPITATION
TO BE SPOTTY AND LIGHT. MONDAY NIGHT AND TUESDAY...FLURRIES TO END BY
TUESDAY AM WITH DIMINISHING WINDS AS WELL.  MINOR CHANGES TO TEMPS
AND KEPT NEAR CURRENT FORECAST AND GUIDANCE BLEND.  SKIES SHOULD
BECOME FAIR DURING THE DAY TUESDAY.

NEXT SYSTEM TO ARRIVE LATE WEDNESDAY INTO THURSDAY SUPPORTS ANOTHER
ROUND OF RAIN AND SNOW WITH QUESTION WHERE TRANSITION BAND TO BE AND
STRENGTH OF WAVE. NO CHANGES MADE...BUT WILL BEEF UP A BIT HAZARDOUS
WEATHER OUTLOOK OR HWO PRODUCT FOR CERTAINTY OF IMPACTS OF SYSTEM
WITH TIMING AND EXACT PRECIPITATION TYPES STILL TBD.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES
Hazardous weather outlook, Mar 12, 11:23 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 AM CST SUN MAR 12 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131730-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1123 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE TO HIGH RISK OF SEVERE WEATHER EXISTS ACROSS THE AREA
TODAY. THE TYPE OF SEVERE WEATHER EXPECTED DEPENDS STRONGLY ON HOW
FAR NORTHWARD THE SURFACE WARM FRONT IN SOUTHERN AND CENTRAL
MISSOURI CAN PROGRESS. AT THIS TIME... IT APPEARS LIKELY THAT THE
SURFACE FRONT WILL PUSH AS FAR NORTH AS A LINE FROM SIGOURNEY IOWA
TO MUSCATINE IOWA TO STERLING ILLINOIS. SOUTH OF THE WARM FRONT...
THE AIR WILL BECOME UNSTABLE AS SOUTHEASTERLY FLOW BRINGS WARM AIR
UP FROM THE SOUTH. IN ADDITION... WIND SHEAR WILL BE STRONGEST
SOUTH OF THE FRONT... ESPECIALLY IN THE LOWEST LAYER OF THE
ATMOSPHERE. LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOST AT RISK
FOR SUPERCELL STORMS CAPABLE OF PRODUCING TORNADOES AS WELL AS
LARGE HAIL AND GUSTY WINDS. NORTH OF THE WARM FRONT... THE AIR
WILL BE MORE STABLE CLOSE TO THE GROUND BUT WILL STILL BE UNSTABLE
ALOFT... AND ENOUGH WIND SHEAR WILL BE PRESENT FOR STORMS TO
ORGANIZE INTO SUPERCELLS. THE PRIMARY THREAT FROM STORMS NORTH OF
THE WARM FRONT WILL BE FROM LARGE HAIL. STORMS ARE LIKELY TO
INITIATE BY AROUND 3:00 TO 5:00 PM. STORMS TODAY AND TONIGHT WILL
MOVE QUICKLY TOWARD THE EAST OR NORTHEAST AT 50 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM MOVING FROM THE PACIFIC ON WEDNESDAY AND THURSDAY
WILL BRING RAIN AND SNOW TO THE REGION. THIS SYSTEM HAS THE
POTENTIAL TO PRODUCE SOME ACCUMULATING SNOWFALL IN NORTHERN PARTS
OF THE AREA.

THE LOCALLY HEAVY RAINS POSSIBLE THIS WEEK... AS WELL AS THE
MODERATE RAINS THAT HAVE ALREADY OCCURRED... MAY CAUSE LOCAL
RIVERS TO EXPERIENCE MODERATE RISES. CURRENT RIVER LEVELS ARE
RUNNING NEAR TO BELOW DUE TO THE ONGOING DROUGHT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES.

.EMERGENCY MANAGEMENT COORDINATION...

AN EMERGENCY MANAGEMENT COORDINATION CALL IS SCHEDULED FOR 11:30
AM TODAY.

MAYES

In the hours before

Local storm report, Mar 12, 12:40 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             MEMPHIS                 40.46N 92.17W
03/12/2006  E0.25 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

DLF
Local storm report, Mar 12, 12:58 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             MEMPHIS                 40.46N 92.17W
03/12/2006  E0.25 INCH       SCOTLAND           MO   TRAINED SPOTTER

            PEA SIZE HAIL FELL FOR ABOUT 3 MINUTES AND STARTED TO
            COVER THE GROUND.

&&

MDB
Local storm report, Mar 12, 1:58 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             FORT MADISON            40.62N 91.35W
03/12/2006  E0.25 INCH       LEE                IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 12, 2:01 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
201 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             DOUDS/LEANDO            40.83N 92.08W
03/12/2006  E0.25 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

MIKEZ

The radar

The Quad Cities radar (KDVN), 147 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

46 hail, 7 heavy rain, 5 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Van Buren

When
March 12, 2:03 PM CST
Where
Van Buren County, 5 mi WSW of Birmingham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -92.017

dime size hail; estimated 40 to 50 mph winds

Hail, Louisa

When
March 12, 3:00 PM CST
Where
Louisa County, 4 mi SE of Wapello
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -91.150

Heavy Rain, Scott

When
March 12, 3:30 PM CST to 11:50 PM CST
Where
Scott County, Davenport
Reported by
TRAINED SPOTTER
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

3.50 inches of rain in 8 hours.

Funnel Cloud, Jefferson

When
March 12, 4:36 PM CST to 4:37 PM CST
Where
Jefferson County, Packwood
Reported by
TRAINED SPOTTER
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Funnel cloud off to the south

Hail, Jones

When
March 12, 4:56 PM CST to 4:58 PM CST
Where
Jones County, Anamosa
Measured
0.88 in hail
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.117, -91.283

Wind driven hail damaged some cars

Hail, Cedar

When
March 12, 5:14 PM CST
Where
Cedar County, Lowden
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.850, -90.933

from co-op observer; dime size hail

Hail, Van Buren

When
March 12, 5:42 PM CST to 5:55 PM CST
Where
Van Buren County, Countywide
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -91.917

Hail ranging from 1.00 inch (quarter) to 1.75 inch (golfball) fell from Keosauqua northeast to the Van Buren/Henry county line from a supercell. Trained spotters, the emergency manager, and the Keosauqua co-operative observer reported 1.00-1.75 inch hail covering the ground in Keosauqua around 1745 CST. One inch hail occurred in Utica during the 1750-1754 CST time period along with heavy rain.

Hail, Van Buren

When
March 12, 5:42 PM CST to 5:46 PM CST
Where
Van Buren County, Keosauqua
Measured
1.75 in hail
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -91.950

Emergency manager's truck damaged. There is probable unknown damage to residences and cars in town as well.

Hail, Van Buren

When
March 12, 6:00 PM CST
Where
Van Buren County, Utica
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -91.917

Heavy Rain, Van Buren

When
March 12, 6:00 PM CST
Where
Van Buren County, Utica
Reported by
TRAINED SPOTTER
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

3 feet of water in fields

Hail, Henry

When
March 12, 6:00 PM CST to 6:28 PM CST
Where
Henry County, Countywide
Measured
2 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -91.533

The supercell from Van Buren County moved into Henry County and continued into northwest Des Moines county and then into Louisa county and produced hail ranging from .88 inch (nickel) to 2.00 inches. Hail of 1.75 to 2.00 inches fell south of Mt Pleasant with confirmed hail of at least 1.25 inches in the city of Mt Pleasant.

Hail, Henry

When
March 12, 6:00 PM CST
Where
Henry County, 1 mi SE of Hillsboro
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -91.683

Hail, Henry

When
March 12, 6:07 PM CST
Where
Henry County, Salem
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -91.617

Hail, Henry

When
March 12, 6:07 PM CST
Where
Henry County, 8 mi S of Mt Pleasant
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.850, -91.550

Tennis ball sized hail was reported to be breaking windows on cars.

Hail, Henry

When
March 12, 6:10 PM CST to 6:28 PM CST
Where
Henry County, Mt Pleasant
Measured
1.25 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -91.550

Also reported by spotters. A WQAD-TV weather spotter (John and Alice Held) in Mt Pleasant took a picture of the hail with a quarter placed beside it as a size reference. Hail sizes in Mt Pleasant ranged from 0.70 inches (dime) to 1.25 inches.

Hail, Des Moines

When
March 12, 6:24 PM CST
Where
Des Moines County, Countywide
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.933, -91.183

The supercell from Henry County Iowa clipped the northwest corner of Des Moines county producing severe hail. The only hail report was north of Yarmouth were 1 inch hail was observed during the 1823-26 CST time period.

Hail, Des Moines

When
March 12, 6:24 PM CST
Where
Des Moines County, 2 mi N of Yarmouth
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -91.317

Also heavy rain

Hail, Henry

When
March 12, 6:28 PM CST
Where
Henry County, Mt Union
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.067, -91.400

dime to quarter size hail

Hail, Louisa

When
March 12, 6:33 PM CST
Where
Louisa County, Countywide
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.150, -91.200

The supercell entered Louisa county from northwest Des Moines and Henry counties producing hail up to 1.75 inches (golfball). Morning Sun saw 1.75 inch hail around 1833 CST. After passing over Morning Sun, the supercell appeared to fall apart with no additional hail reports being received.

Hail, Louisa

When
March 12, 6:33 PM CST
Where
Louisa County, Morning Sun
Measured
1.75 in hail
Property damage
$30,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.100, -91.267

At the fire station

Hail, Henry

When
March 12, 7:12 PM CST
Where
Henry County, 1 mi SE of New London
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -91.383

Hail, Des Moines

When
March 12, 7:17 PM CST
Where
Des Moines County, Pleasantgrove
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -91.283

Hail, Des Moines

When
March 12, 7:19 PM CST
Where
Des Moines County, Yarmouth
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -91.317

Hail, Van Buren

When
March 12, 7:30 PM CST
Where
Van Buren County, Douds
Measured
1 in hail
Property damage
$6,000
Reported by
INSURANCE COMPANY
Coordinates
40.850, -92.083

hail damage to a car

Heavy Rain, Scott

When
March 12, 7:33 PM CST to 7:45 PM CST
Where
Scott County, Davenport
Reported by
TRAINED SPOTTER
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Street flooding at Bridge and East 37th

Hail, Louisa

When
March 12, 7:36 PM CST
Where
Louisa County, 2 mi S of Wapello
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -91.200

Hail, Scott

When
March 12, 7:37 PM CST to 7:39 PM CST
Where
Scott County, Walcott
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.583, -90.783

Hail, Jefferson

When
March 12, 7:37 PM CST to 7:39 PM CST
Where
Jefferson County, 3 mi E of Fairfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -91.933

dime size hail

Flash Flood, Scott

When
March 12, 7:53 PM CST to March 13, 1:00 AM CST
Where
Scott County, Bettendorf
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Thunderstorms trained across the Quad City Metro area and produced rainfall rates exceeding 1 inch per 30 minutes. At 2000 CST an off duty NWS employee reported 2 feet of water over the roads in his neighborhood along the Bettendorf/Davenport city limits. By 2134 CST media and law enforcement were reporting water 4 inches deep was flowing into the Davenport Police Station on Harrision street. Numerous streets were closed due to high water; Harrision by the police station and River Drive in several spots. The media was reporting sinkholes developing on some streets in Davenport with some residences flooded. Although unknown at the time, the Federal Building in downtown Davenport had its basement partially flooded. Near the Oscar Mayer/Kraft plant, 2-3 feet of water was on second street while River Drive and 3rd street by the Quad City Times Newspaper had thigh deep water. The flash flooding in Davenport was exacerbated from winter debris blocking storm drains and therefore preventing or restricting the amount of water getting into storm sewers.By 2230 CST, spotters and the media were reporting that flooding in downtown Davenport was beginning to recede. It is unknown how many buildings received water inside them but it is probably safe to say it was a few dozen. The flooding of the police station was caused by a police car blocking a storm sewer drain. A city engineer with Davenport concluded that this level of flooding was typical for a 15 to 20 year event.KMLI ASOS reported 1.78 inches of rain for 12 March 2006 of which 1.66 inches fell during the 1800-2400 CST time period. At the same time, the KDVN ASOS reported 1.05 inches of rain for 12 March 2006. The heaviest rain occurred during the 1900-2300 CST time period in a narrow band in between the two ASOS sites. The highest know rainfall amount occurred in central Davenport where 3.50 inches of rain fell. The closeness of the heavy rainband to the KDVN 88D resulted in a severe underestimation of the rainfall. Rainfall estimates from the distant KILX and KLOT 88D sites indicate 3-4 inches of rain fell.

Hail, Washington

When
March 12, 8:00 PM CST
Where
Washington County, 2 mi W of Washington
Measured
1 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.300, -91.733

just west of town

Hail, Muscatine

When
March 12, 8:09 PM CST to 8:11 PM CST
Where
Muscatine County, 1 mi NW of Muscatine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.417, -91.067

covered the ground

Hail, Scott

When
March 12, 8:10 PM CST
Where
Scott County, Le Claire
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -90.283

dime to nickel sized hail

Hail, Washington

When
March 12, 8:13 PM CST
Where
Washington County, Brighton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -91.817

dime to nickel sized hail

Hail, Muscatine

When
March 12, 8:15 PM CST
Where
Muscatine County, 6 mi E of Muscatine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.417, -90.933

Heavy Rain, Johnson

When
March 12, 8:40 PM CST
Where
Johnson County, Lone Tree
Reported by
TRAINED SPOTTER
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

also dime sized hail

Hail, Johnson

When
March 12, 8:40 PM CST
Where
Johnson County, Lone Tree
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.483, -91.433

dime size hail & heavy rain

Hail, Van Buren

When
March 12, 8:44 PM CST to 8:45 PM CST
Where
Van Buren County, 3 mi N of Farmington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.683, -91.733

dime size hail

Hail, Des Moines

When
March 12, 8:55 PM CST
Where
Des Moines County, Pleasantgrove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -91.283

Hail, Jackson

When
March 12, 8:55 PM CST
Where
Jackson County, Monmouth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.083, -90.867

dime size hail

Hail, Van Buren

When
March 12, 8:56 PM CST to 8:57 PM CST
Where
Van Buren County, Birmingham
Measured
1 in hail
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -91.933

Hail, Jefferson

When
March 12, 9:00 PM CST
Where
Jefferson County, 7 mi SE of Fairfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.933, -91.883

penny to nickel sized hail

Thunderstorm Wind, Jefferson

When
March 12, 9:00 PM CST to 9:15 PM CST
Where
Jefferson County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.033, -91.933

limbs down across the southern part of the county

Hail, Henry

When
March 12, 9:05 PM CST
Where
Henry County, Salem
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -91.617

Heavy Rain, Muscatine

When
March 12, 9:05 PM CST to 10:44 PM CST
Where
Muscatine County, Muscatine
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Heavy rain of unknown amounts fell in just under 2 hours in Muscatine. At the intersection of Leroy Street and Bidwell Road a 10 by 12 foot section of pavement buckled and sank 3-4 inches. There was a pre-existing crack in the pavement and water running down Leroy Street ran into the crack and scoured out the sub-roadbed.

Hail, Henry

When
March 12, 9:12 PM CST
Where
Henry County, Mt Pleasant
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -91.550

Thunderstorm Wind, Clinton

When
March 12, 9:18 PM CST to 9:20 PM CST
Where
Clinton County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -90.200

Sign down. Transformer struck by lightning

Hail, Henry

When
March 12, 9:20 PM CST
Where
Henry County, Hillsboro
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -91.700

Hail, Van Buren

When
March 12, 9:25 PM CST
Where
Van Buren County, Farmington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.650, -91.733

dime size hail

Hail, Benton

When
March 12, 9:28 PM CST
Where
Benton County, Norway
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.900, -91.917

Heavy Rain, Louisa

When
March 12, 9:28 PM CST to 9:53 PM CST
Where
Louisa County, Wapello
Reported by
TRAINED SPOTTER
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

moderate street flooding

Thunderstorm Wind, Lee

When
March 12, 9:30 PM CST to 9:33 PM CST
Where
Lee County, 1 mi ENE of Viele
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -91.400

An empty semi traveling south on U.S. 61 was hit by a wind gust just after going over a railroad overpass. The gust blew the semi into the ditch and turned it on its side.

Hail, Lee

When
March 12, 9:46 PM CST
Where
Lee County, Ft Madison
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -91.317

Hail, Des Moines

When
March 12, 9:49 PM CST
Where
Des Moines County, Middletown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -91.267

Also heavy rain

Thunderstorm Wind, Des Moines

When
March 12, 9:49 PM CST
Where
Des Moines County, Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.833, -91.267

estimated 60 mph gust

Hail, Des Moines

When
March 12, 9:50 PM CST to 9:54 PM CST
Where
Des Moines County, Burlington
Measured
1.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -91.083

Nickel to golfball sized hail; also reported by NWS personnel.

Thunderstorm Wind, Des Moines

When
March 12, 9:50 PM CST
Where
Des Moines County, Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -91.083

Hail, Des Moines

When
March 12, 9:50 PM CST
Where
Des Moines County, Burlington Arpt
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -91.117

NWS electronic technicians reported damage to KBRL ASOS during a scheduled maintenance in April. There was possibly some damage done to buildings and planes at the airport. Time estimated based on radar, observations, and other reports.

Hail, Des Moines

When
March 12, 9:50 PM CST to 9:51 PM CST
Where
Des Moines County, 2 mi E of Mediapolis
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -91.117

just east of the city; also estimated 50 mph winds

Heavy Rain, Des Moines

When
March 12, 10:03 PM CST
Where
Des Moines County, Burlington
Reported by
TRAINED SPOTTER
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

minor street flooding on Madison Ave.

Hail, Buchanan

When
March 13, 1:21 AM CST
Where
Buchanan County, Fairbank
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -92.050

nickel to quarter sized hail; hail 1 inch deep on ground

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499167, 5497893, 5498869, 5497894, 5497895, 5499168, 5497896, 5497958, 5498542, 5498543, 5498544, 5498870, 5498871, 5499174, 5498872, 5498873, 5498874, 5498545, 5498546, 5498547, 5498549, 5498550, 5498548, 5498551, 5498553, 5498552, 5498554, 5499169, 5498868, 5498555, 5498558, 5498556, 5498557, 5499175, 5498559, 5499170, 5499171, 5498560, 5499172, 5498561, and more.